Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
Anyone have experiences of taking fluoxetine for peri-menopausal symptoms (mainly hot flushes)?(18 Posts)
I started taking fluoxetine about 3 weeks ago after being prescribed it by my GP.
I'd gone with a list of peri-menopausal symptoms like hot flushes, night sweats, mood swings, brain fog, tired all the time etc .(the main problem being the hot flushes/night sweats) but as I still have regular periods and there is a family history of breast cancer she was reluctant to prescribe HRT.
She said that fluoxetine can be used to prevent hot flushes as well as being an anti-depressant so prescribed it. I was a bit unsure at first but decided to give it a go as the hot flushes were getting me down.
Anyway, 3 weeks on and they seem to be working as I haven't had any major night sweats and the daytime flushes seem minimal (although part of me wonders whether it's due to the weather being generally cooler). My mood also seems to be more balanced and I'm eating less crap. The only downside seems to be regular feelings of nausea.
I have 1 weeks tablets left so am debating if I can/should continue taking them? I keep reading about the slippery slope of taking anti-depressants and how they should be avoided but at the same time I feel they are helping. Will the GP even allow me to continue taking them or is there a maximum amount of time I should take them for?
Has anyone any experience please?
No personal experience but I do know that the NICE menopause Guidelines (Nov 15) said very specifically that ADs should not be prescribed for meno symptoms unless there is clinical depression.
It depends what you mean by a history of BC in your family. My consultant who is a meno expert defines 'family history' (that's relevant) is 2 close first degree relatives who had BC early in their lives ( before 40) and close relatives means a mother or sister.
so- it all depends. If your family history was great grannies or aunts it may not be an issue.
You might find this useful- training for GPs on HRT. Family history of BC isn't mentioned and the fact you are still having periods isn't relevant.
I had it, but not till after my periods finished.
It worked really well.
I couldn't have HRT as both Mum, her sister and grandmother all died from breast cancer
Polly - the breast cancer was my mum.
I'm also aware that there are 2 schools of thought as to whether ADs should be prescribed in my situation hence my thread. However I feel that they are helping me.
Shosha - can I ask how long did you take it for and did you have any side effects?
I have prozac for the day/night sweats, anxiety , palpitations and adrenalin rushes and joint pain and I was getting. It has absolutely changed my quality of life for the better. :-)
My GP won't prescribe HRT due to family history breast cancer - my mother, my aunt and my cousin, all in their 40s. The prozac is working for me, so I won't be pushing for HRT.
Aah yes Melanie I'd forgotten the palpitations and joint pain, another couple of symptoms I've been having too.
Good to hear that it's working for you .
How long have you been taking it for?
If you are wary of ADs have you tried other complementary and lifestyle treatments? eg acupuncture, exercise, diet, cutting out alcohol, sugar, caffeine, yoga, some herbal treatments, (RCOG has produced a document on alternatives that work`)
I've been taking it for about a year.
Some months back I forgot how awful the symptoms had been and got blasé - I didn't get round to picking up my repeat prescription and ran out of pills for a week. And the horrible sweats ( and other stuff) came back with a vengeance. I won't get caught out like that again.
I wouldn't say all the symptoms have completely disappeared, but the difference is amazing. No joint pain at all, no dreadful soak-through night sweats, hot flushes during the day reduced about 95% and very manageable. Infact I pretty much forget about the menopause now - and prior to the prozac it was a very major issue. I feel very fortunate that my symptoms have been so easily treatable.
I took fluoxetine for about 3 years for PND. It took me ages to get off it once I was no longer depressed; anxiety, agitation and night sweats. The night sweats were bad to begin with ( I am peri-menopausal) but have eased off, so not sure if it was just a withdrawal symptom. I'm thinking of going back on the fluoxetine though, to deal with the joint pain, etc.
Oh, and the nausea/ digestive problems stop after a few weeks on fluoxetine.
This is all very interesting - thanks for your replies.
I certainly hope the nausea goes. At the moment I'm wondering if it's connected to anything else as I have spells where it's bad and others when it's fine - I'm currently wondering if caffeine makes it worse as I had a latte this morning and felt so nauseous for a few hours after whereas the last couple of days I didn't have coffee and felt relatively OK.
I can't say that I noticed any nausea , but maybe I was lucky?
Well I avoided coffee this morning and the nausea was minimal.
Tomorrow morning I'm due to meet a friend for coffee so I'll see if the nausea comes back after a latte.
I took it for about 3 months along with having a Mirena fitted when I was Peri, my mood swings were horrendous, and it did calm things down.
However I couldn't cope with the vivid dreams/ nightmares, which seem to be a common side effect.
wow I've never heard of vivid dreams or nightmares as a side-effect. That can't have been very nice.
Sleep-wise I think they may be responsible for my current waking at 5am though
I started taking fluoxetine 4 days ago so am interested to hear other people's experiences of it.
In August I started HRT (patches) to try and treat my main symptoms which were tiredness and being incredibly short tempered. I was feeling hot at night but wouldn't have said I was having flushes exactly. Anyway, the only benefit I noticed after 2.5 months were my joints feeling more supple. My mood didn't improve in the slightest.
So, this week when I went back to see my GP for a review she suggested fluoxetine as it's supposed to help with stabilising your mood (as well as hot flushes). I took my 1st tablet at 10pm that night and what a mistake! My mind was racing and I had a very disturbed night! I googled fluoxetine and insomnia the next day and found that it's one of the common side effects so I have been adjusting the time I take it by 4 hours each day (so 6pm, 2pm & 11am) so hopefully tomorrow I can start taking it around 7am. Yesterday I took one at 2pm and had a much better night. I feel a bit "drugged up" on it - head a bit fuzzy and stomach not right - but am determined to give it a good go as my grumpiness is really getting me down.
Norbert if you're not already taking them in the morning then it might be worth considering that. Today's the first day on them that I haven't woken just after 5.
Do you think it might be worth thinking about increasing your dose of HRT? Or trying it for longer? The general advice is give it 3-6 months then re-assess because it has to build up in your system.
Your GP is being a bit naughty because NICE has told GPs not to prescribe ADs for menopause including hot flushes and low mood. They said this a year ago in the new guidelines. ADs are (they say) for women who have clinical depression only or who have a health issue which means HRT is completely contra-indicated (and some oncologists will even prescribe it for women who have had breast cancer)- not low mood caused by hormonal fluctuations.
If you are still in peri and having periods, your mood will change anyway a lot, but you might want to think upping the amount of oestrogen and talking to your GP about the NICE guidelines - some of them seem to have missed them!
Anjelika - sorry I've only just seen your post - this thread had slipped down the list of threads I'm watching.
I'm still taking the fluoxetine - I take them in the morning so as far away from sleep time as possible but I'm still waking during the night. The strange thing is though that I'm quite relaxed when I'm awake, even if it's for 2 hours during the night - I guess thats the tablets making me more chilled about it!
The nausea passed, I'm still drinking less caffeine. I've not had the fuzzy spaced out feelings at all.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.